Tennessee, 2006

Damaging Wind in Tennessee, May 31, 2006

May 31, 2006 · NWS MRX · 1 event in 1 county or zone

Trees and power lines were reported down southeast of Hunstville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Trees and power lines were reported down southeast of Hunstville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 10:30 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 31, 10:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT WED MAY 31 2006

.DISCUSSION...CONVECTION HEADED TOWARD NE PART OF AREA.  WILL BUMP
UP POPS IN THAT AREA AS WELL AS HIGHER TERRAIN IN E AND NE.  ALSO
WILL LOWER HIGH TEMPS A COUPLE OF DEGREES IN NE DUE TO INCREASING
CLOUD COVER.  FATHER SOUTHWEST WILL BLEND INTO NO CHANGES.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM
Hazardous weather outlook, May 31, 4:10 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT WED MAY 31 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EDT (410 AM CDT) WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP WITH DAYTIME HEATING LATE
TODAY INTO THIS EVENING ESPECIALLY OVER THE CUMBERLAND PLATEAU AND
APPALACHIAN MOUNTAINS. A FEW STORMS MAY BECOME STRONG TO SEVERE.
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL APPROACH THE TENNESSEE RIVER VALLEY THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY AFTERNOON THROUGH FRIDAY MORNING. A FEW OF THESE STORMS
COULD BECOME STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED THURSDAY
AFTERNOON AND NIGHT.

TD

In the hours before

Local storm report, May 31, 12:06 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             PIKEVILLE               35.61N 85.20W
05/29/2006  E0.75 INCH       BLEDSOE            TN   DEPT OF HIGHWAYS

            MARBLE TO PENNY SIZE HAIL AT HWY 127 AND ST. ROAD 30 NEAR
            PIKEVILLE. REPORTED BY TN D.O.T.

0550 PM     TSTM WND DMG     3 S COLLEGEDALE         35.00N 85.05W
05/30/2006                   HAMILTON           TN   UTILITY COMPANY

            ONE TREE AND NUMEROUS POWER LINES DOWN 3 MILES SOUTH OF
            COLLEGEDALE...NEAR THE GA. BORDER.

&&

GRC
Special weather statement, May 31, 12:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
157 PM EDT WED MAY 31 2006

TNZ045>047-311830-
NORTHWEST CARTER-SOUTHEAST CARTER-UNICOI-
157 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORM AFFECTING CARTER AND UNICOI COUNTIES...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMPTON....MOVING WEST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS
STORM.

GM

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 31, 1:45 PM EST
Where
Scott County, 1 mi SE of Huntsville
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
UTILITY COMPANY
Coordinates
36.400, -84.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509879.